Euler's partition theorem with upper bounds on multiplicities

William Y C Chen, Ae Ja Yee, Albert J W Zhu

Research output: Contribution to journalArticle

Abstract

We show that the number of partitions of n with alternating sum κ such that the multiplicity of each part is bounded by 2m+1 equals the number of partitions of n with k odd parts such that the multiplicity of each even part is bounded by m. The first proof relies on two formulas with two parameters that are related to the four-parameter formulas of Boulet. We also give a combinatorial proof of this result by using Sylvester's bijection, which implies a stronger partition theorem. For m=0, our result reduces to Bessenrodt's refinement of Euler's partition theorem. If the alternating sum and the number of odd parts are not taken into account, we are led to a generalization of Euler's partition theorem, which can be deduced from a theorem of Andrews on equivalent upper bound sequences of multiplicities. Analogously, we show that the number of partitions of n with alternating sum κ such that the multiplicity of each even part is bounded by 2m + 1 equals the number of partitions of n with k odd parts such that the multiplicity of each even part is also bounded by 2m+1. We provide a combinatorial proof as well.

Original languageEnglish (US)
Pages (from-to)1-15
Number of pages15
JournalElectronic Journal of Combinatorics
Volume19
Issue number3
StatePublished - Oct 4 2012

Fingerprint

Euler
Multiplicity
Partition
Upper bound
Theorem
Odd
Bijection
Two Parameters
Refinement
Imply

All Science Journal Classification (ASJC) codes

  • Geometry and Topology
  • Theoretical Computer Science
  • Computational Theory and Mathematics

Cite this

Chen, William Y C ; Yee, Ae Ja ; Zhu, Albert J W. / Euler's partition theorem with upper bounds on multiplicities. In: Electronic Journal of Combinatorics. 2012 ; Vol. 19, No. 3. pp. 1-15.
@article{f3fcbebd7f6f423bbb3e05b3677d98ed,
title = "Euler's partition theorem with upper bounds on multiplicities",
abstract = "We show that the number of partitions of n with alternating sum κ such that the multiplicity of each part is bounded by 2m+1 equals the number of partitions of n with k odd parts such that the multiplicity of each even part is bounded by m. The first proof relies on two formulas with two parameters that are related to the four-parameter formulas of Boulet. We also give a combinatorial proof of this result by using Sylvester's bijection, which implies a stronger partition theorem. For m=0, our result reduces to Bessenrodt's refinement of Euler's partition theorem. If the alternating sum and the number of odd parts are not taken into account, we are led to a generalization of Euler's partition theorem, which can be deduced from a theorem of Andrews on equivalent upper bound sequences of multiplicities. Analogously, we show that the number of partitions of n with alternating sum κ such that the multiplicity of each even part is bounded by 2m + 1 equals the number of partitions of n with k odd parts such that the multiplicity of each even part is also bounded by 2m+1. We provide a combinatorial proof as well.",
author = "Chen, {William Y C} and Yee, {Ae Ja} and Zhu, {Albert J W}",
year = "2012",
month = "10",
day = "4",
language = "English (US)",
volume = "19",
pages = "1--15",
journal = "Electronic Journal of Combinatorics",
issn = "1077-8926",
publisher = "Electronic Journal of Combinatorics",
number = "3",

}

Euler's partition theorem with upper bounds on multiplicities. / Chen, William Y C; Yee, Ae Ja; Zhu, Albert J W.

In: Electronic Journal of Combinatorics, Vol. 19, No. 3, 04.10.2012, p. 1-15.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Euler's partition theorem with upper bounds on multiplicities

AU - Chen, William Y C

AU - Yee, Ae Ja

AU - Zhu, Albert J W

PY - 2012/10/4

Y1 - 2012/10/4

N2 - We show that the number of partitions of n with alternating sum κ such that the multiplicity of each part is bounded by 2m+1 equals the number of partitions of n with k odd parts such that the multiplicity of each even part is bounded by m. The first proof relies on two formulas with two parameters that are related to the four-parameter formulas of Boulet. We also give a combinatorial proof of this result by using Sylvester's bijection, which implies a stronger partition theorem. For m=0, our result reduces to Bessenrodt's refinement of Euler's partition theorem. If the alternating sum and the number of odd parts are not taken into account, we are led to a generalization of Euler's partition theorem, which can be deduced from a theorem of Andrews on equivalent upper bound sequences of multiplicities. Analogously, we show that the number of partitions of n with alternating sum κ such that the multiplicity of each even part is bounded by 2m + 1 equals the number of partitions of n with k odd parts such that the multiplicity of each even part is also bounded by 2m+1. We provide a combinatorial proof as well.

AB - We show that the number of partitions of n with alternating sum κ such that the multiplicity of each part is bounded by 2m+1 equals the number of partitions of n with k odd parts such that the multiplicity of each even part is bounded by m. The first proof relies on two formulas with two parameters that are related to the four-parameter formulas of Boulet. We also give a combinatorial proof of this result by using Sylvester's bijection, which implies a stronger partition theorem. For m=0, our result reduces to Bessenrodt's refinement of Euler's partition theorem. If the alternating sum and the number of odd parts are not taken into account, we are led to a generalization of Euler's partition theorem, which can be deduced from a theorem of Andrews on equivalent upper bound sequences of multiplicities. Analogously, we show that the number of partitions of n with alternating sum κ such that the multiplicity of each even part is bounded by 2m + 1 equals the number of partitions of n with k odd parts such that the multiplicity of each even part is also bounded by 2m+1. We provide a combinatorial proof as well.

UR - http://www.scopus.com/inward/record.url?scp=84867440248&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84867440248&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:84867440248

VL - 19

SP - 1

EP - 15

JO - Electronic Journal of Combinatorics

JF - Electronic Journal of Combinatorics

SN - 1077-8926

IS - 3

ER -